Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 9, NWS Marquette, MI

January 25, 2021

NWS Marquette, MI issued this small craft advisory at Jan 25, 2021, 2:30 PM EST. It took effect at Jan 26, 2021, 12:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 2:30 PM EST (19:30 UTC)
In effect from
Jan 26, 2021, 12:00 AM EST
Expired
Jan 26, 2021, 4:00 PM EST
In force
16 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

943 
WHUS73 KMQT 251930
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
230 PM EST Mon Jan 25 2021

LSZ240>244-260430-
/O.NEW.KMQT.SC.Y.0009.210126T0500Z-210127T0000Z/
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
230 PM EST Mon Jan 25 2021 /130 PM CST Mon Jan 25 2021/

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT EST /11 PM CST/
TONIGHT TO 7 PM EST /6 PM CST/ TUESDAY...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Saxon Harbor WI to Black River MI, Black River to 
  Ontonagon MI, Ontonagon to Upper Entrance of Portage Canal MI, 
  Upper Entrance of Portage Canal to Eagle River MI and Eagle 
  River to Manitou Island MI.

* WHEN...From midnight EST /11 PM CST/ tonight to 7 PM EST /6 PM 
  CST/ Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ250-260430-
/O.NEW.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/
5NM East of a line from Fairport MI to Rock Island Passage-
230 PM EST Mon Jan 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage.

* WHEN...From 1 AM to 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Voss
4 follow-up statements
251 
WHUS73 KMQT 251937
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
237 PM EST Mon Jan 25 2021

LSZ240>244-252045-
/O.CAN.KMQT.SC.Y.0009.210126T0500Z-210127T0000Z/
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
237 PM EST Mon Jan 25 2021 /137 PM CST Mon Jan 25 2021/

...SMALL CRAFT ADVISORY IS CANCELLED...

Small craft advisory was erroneously issued as the nearshore
boating season ended on January 16. 

$$

LMZ250-260430-
/O.CON.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/
5NM East of a line from Fairport MI to Rock Island Passage-
237 PM EST Mon Jan 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
TUESDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage.

* WHEN...From 1 AM to 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Voss
758 
WHUS73 KMQT 260226
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
926 PM EST Mon Jan 25 2021

LMZ250-261030-
/O.CON.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/
5NM East of a line from Fairport MI to Rock Island Passage-
926 PM EST Mon Jan 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
TUESDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt
  becoming north winds 10 to 20 kt with gusts up to 25 kt. Waves 
  2 to 5 ft expected.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage.

* WHEN...From 1 AM to 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
855 
WHUS73 KMQT 260903
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
403 AM EST Tue Jan 26 2021

LMZ250-261715-
/O.EXT.KMQT.SC.Y.0009.000000T0000Z-210126T2100Z/
5NM East of a line from Fairport MI to Rock Island Passage-
403 AM EST Tue Jan 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft occurring.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
190 
WHUS73 KMQT 261554
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1054 AM EST Tue Jan 26 2021

LMZ250-262100-
/O.CON.KMQT.SC.Y.0009.000000T0000Z-210126T2100Z/
5NM East of a line from Fairport MI to Rock Island Passage-
1054 AM EST Tue Jan 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft occurring.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 25, 2:22 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 25, 2:22 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
222 PM EST Mon Jan 25 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 221 PM EST MON JAN 25 2021

Water vapor imagery and RAP analysis show a mid-upper level trough
over the western U.S. and a low amplitude ridge downstream over the
se portion of the U.S. Around a strong positive height anomaly/500mb
anticyclone just n of Hudson Bay, mid-level troughing wraps from nw
Canada se across northern Ontario and then off the east coast of
Canada. Between the troughing to the n and the se U.S. ridge,
confluent flow extends from the northern Plains eastward into the
Upper Great Lakes. This confluence is supporting sfc high pres
ridging extending from the Arctic through Saskatchewan southeast
into the Upper Mississippi Valley and Upper Great Lakes. As a result
with the slow progression eastward of this ridge, nw winds today
will veer n-ne tonight into Tue. Light snow/flurries have been
reported at KCMX, KIWD and KERY and noted on webcams out west and
east today. Expect little if any snow accumulation through this
afternoon based on very dry upstream 12z KINL sounding and fcst
soundings showing inversion hgts 2-3 kft with dry air blo it.

Northerly flow late today will veer to the nne to ne tonight. Fcst
soundings indicate that inversions will remain low tonight into
Tuesday at around 3kft. Combination of the low-inversion height and
dry upstream air advecting over the lake will continue to be
negatives for LES. However, the DGZ is fcst to dominate the cloud
layer, so SLRs should be on the higher side with the developing -
shsn/flurries. Light shsn/flurries will shift to the nne wind
snowbelts and remain that into Tue morning before winds become a bit
more northerly late Tue. Coverage will increase gradually tonight
into Tue morning into the north central U.P. as the low-level flow
becomes more cyclonic and convergent over eastern Lake Superior
mainly due to the development of a land breeze off Ontario. Still,
snow accumulations will be light tonight into Tue given the more
dominant negatives previously mentioned. Expect snow accumulations
out west to be generally a dusting to an inch tonight into Tue, with
maybe 1-2 inches of accumulation possible into Baraga and Marquette
counties where -shsn are more persistent and could be aided by
convergent flow.

Lows tonight should range from around 5F above interior w, where
there will still be some breaks in the clouds, to mainly the teens
elsewhere. Winds may veer sufficiently to the ene due to the Ontario
land breeze for lower clouds to scatter out over the far e, so temps
there may fall into the single digits as well. Highs Tuesday under
mostly cloudy skies and a northeast to north flow will range from
the upper teens west to the lower to mid 20s east half and south
central.

.LONG TERM...(Tuesday through Sunday)
Issued at 408 AM EST MON JAN 25 2021

Looking at the long term with a broad synopsis approach
first...Ensemble members forecasting probability of an
upward/positive trend of NAO the last week of Jan, with a possible
trend back to median NAO territory to end the first week of
February. This would highlight initial trends of statistical
anomalies being in the positive, causing an above average
temperature trend for the last week of January. The decrease toward
mean NAO ensemble members trend would favor statistical anomalies of
average temperatures over the CONUS the first week of February.
Referencing the CPC, the 8-14 outlook highlights probabilities of
above average temperatures and above average precipitation through
the first week of February. CFSv2 Ensemble mean forecast for the
first 2-3 weeks of February hints at: precipitation being near
normal, and temperatures initially above normal, but favoring
probabilities of below normal for the third week of February. Long
story made short...above average precipitation and temperatures will
trend back to average readings by the middle of February per the
ensemble data.

Split flow jet stream energy will continue to exist for Tuesday
onward to this weekend. With the bulk of the subtropical jet stream
energy staying to the south of the Upper Peninsula, amplifying
shortwave troughs and associated surface mid-latitude cyclone will
stay to the south of the CWA for the medium range forecast. A large
dome of surface high pressure over Manitoba and Ontario will slowly
propagate to the east and southeast through Friday, weakening in the
process. This weekend, an H5 shortwave trough will eject out of the
southern Rockies and become negatively tilted as it propagates to
the Great Lakes Region. ECMWF, Canadian, and GFS are all trending
towards a deterministic solution of a cut-off occluded low hanging
around through Monday of next week potentially.

Despite the split flow jet energy not bringing synoptic snowfall to
the area, the persistent anticyclonic flow from the dome of high
pressure over Manitoba and Ontario will cause weak LES to occur over
the northerly wind snow belts for the northern shoreline of the U.P.
on Tuesday into Tuesday night. Surface winds will slowly transition
from a NE/NNE component to N/NW by Tuesday night. Accumulations will
be on the order of an inch or two at most where the most persistent
snow-bands occur. As CAA occurs with decreasing heights aloft, and
subsidence at the surface, 850mb temperatures will continue to get
colder over the western half of the CWA. Reflected this with
decreasing surface temperatures a degree or two over the western
half of the U.P. The eastern half of the forecast area won't have as
strong of CAA down to the surface, so daytime maximums were kept
close to previous forecast package.

On Wednesday, CAA will continue to occur under the dome of surface
high pressure. This looks to be the day where the coldest air aloft
will be advected down to the surface. 850mb temperatures will
approach -20C while cloud cover will be tough to erode inland until
the afternoon period, despite the strong subsidence occurring in the
mid-levels. Decreased afternoon highs for the western half of the
CWA as the coldest air aloft will be present over this region on
Wednesday. LES will occur over the NW wind snow belts, and the weak
snow-bands will continue to slowly move to the east by Wednesday
afternoon. As the anticyclonic surface High propagates further to
the east of the area Thursday, wouldn't be surprised to see a few
lake effect snow showers off Lake Michigan affect the southernmost
areas of the CWA across Menominee/Delta County. Have kept PoPs low
at this point due to this feature still being three days out.

Upper level ridging will occur over the area on Thursday through
Saturday as the ridge axis will assist with warmer surface
temperatures. Have continued the trend in delaying the warmest air
arriving until Friday and lasting through the weekend. Model
consensus on the occluded upper level low is coming together nicely
for the system through the weekend, but with regard to timing and
placement of heaviest precipitation, it is still on the low
confidence threshold. With current forecast temperatures being near
the freezing mark for this coming weekend, it will need to be
monitored. A possible rain to snow transition or mixed precipitation
at the onset of the system moving through the Great Lakes can't be
ruled out at this point. We will continue to monitor the
deterministic output in the event a favorable trajectory for
synoptic snowfall presents itself in the coming days.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM EST MON JAN 25 2021

Low-level winds veering from nw this afternoon to n-ne tonight
into Tue morning will result in KIWD/KCMX/KSAW being affected by
lake effect clouds and -shsn/flurries at times during this fcst
period. At KCMX/KIWD, MVFR cigs will prevail for the entire fcst
period. Could be some brief IFR cigs at times, mainly at KIWD.
KSAW will see initial VFR conditions give way to MVFR cigs this
afternoon with MVFR conditions then prevailing for the remainder
of the fcst period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 221 PM EST MON JAN 25 2021

High pres will slowly build toward Lake Superior over the next
several days with the ridge axis drifting across Lake Superior Thu
into Fri. Until the ridge passes, expect northerly winds to prevail,
though direction will vary between northwest and at times northeast.
Wind speeds will be mostly under 20kt, but expect some periods with
winds gusting up to 25kt. After the ridge passes, southeast winds
will be on the increase Fri night into Sat with the approach of
another low pressure trough from the Plains. Southeast winds will
increase to 20 to 30 knots, highest over eastern and north central
Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...BW
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Jan 25, 2:13 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
213 PM EST Mon Jan 25 2021

MIZ001>007-009>014-084-085-261915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
213 PM EST Mon Jan 25 2021 /113 PM CST Mon Jan 25 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
213 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
213 PM EST Mon Jan 25 2021 /113 PM CST Mon Jan 25 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.